Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS Las Vegas, NV

August 17, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2024, 2:53 PM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2024, 2:53 PM MST (21:53 UTC)
Expired
Aug 17, 2024, 6:30 PM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 94 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:30 PM MSTFLASH FLOOD6 W Pipe Spring Nationa, AZSocial Media video of Highway 389 heavily backed up after flash flooding brought mud and debris over the roadway. Local law enforcement were limiting traffic and tractors were clearing mud and debris off the roadway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 157 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS55 KVEF 172153
FFWVEF
AZC015-180130-
/O.NEW.KVEF.FF.W.0055.240817T2153Z-240818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
253 PM PDT Sat Aug 17 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 630 PM MST.

* At 253 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across northeastern Mohave County. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pipe Spring and Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3669 11331 3686 11307 3695 11303 3695 11296
      3700 11293 3700 11254 3695 11253 3689 11257
      3683 11260 3681 11260 3680 11261 3674 11261
      3667 11264 3660 11262 3653 11266 3649 11264
      3648 11262 3646 11263 3649 11330

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
002 
WGUS75 KVEF 172251
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
351 PM PDT Sat Aug 17 2024

AZC015-180130-
/O.CON.KVEF.FF.W.0055.000000T0000Z-240818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
351 PM MST Sat Aug 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS 
EVENING FOR NORTHEASTERN MOHAVE COUNTY...

At 351 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across northeastern Mohave County. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pipe Spring and Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3669 11331 3686 11307 3695 11303 3695 11296
      3700 11293 3700 11254 3695 11253 3689 11257
      3683 11260 3681 11260 3680 11261 3674 11261
      3667 11264 3660 11262 3653 11266 3649 11264
      3648 11262 3646 11263 3649 11330

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
533 
WGUS75 KVEF 180122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
622 PM PDT Sat Aug 17 2024

AZC015-180132-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-240818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
622 PM MST Sat Aug 17 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST THIS EVENING FOR 
NORTHEASTERN MOHAVE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM MST for a portion of 
northwest Arizona.

&&

LAT...LON 3669 11331 3686 11307 3695 11303 3695 11296
      3700 11293 3700 11254 3695 11253 3689 11257
      3683 11260 3681 11260 3680 11261 3674 11261
      3667 11264 3660 11262 3653 11266 3649 11264
      3648 11262 3646 11263 3649 11330

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:17 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 17, 1:17 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
117 PM PDT Sat Aug 17 2024

.SYNOPSIS...Dry and breezy conditions will continue across western
areas through the weekend while isolated to scattered thunderstorms
persist across Northwest Arizona and Lincoln County. Drier air
will sweep in Monday and Tuesday allowing temperatures to climb
and storms to diminish across all but eastern Mohave County.
Storm chances will creep back west midweek with a gradual cooling
trend.

&&

.SHORT TERM...through Tuesday evening.

This mornings round of thunderstorm activity which brought fairly
widespread rainfall to Lincoln County has now lifted north to be
located near the Salt Lake City metro. Meanwhile, continued
south-southwesterly flow aloft and afternoon destabilization has
allowed for renewed storm development across northern Mohave
County and a few isolated storms developing in Lincoln County.
Still expecting fairly robust storms to impact these areas through
the afternoon hours, with training storms a concern in northern
Mohave County where a Flash Flood Watch remains in effect. Deep
layer shear is trending weaker from this morning, but still is
sufficient for some degree of storm organization, with gusty
winds and hail a possibility. While a stray storm could still develop
as far south and west as Las Vegas, the better chances will be
confined to areas north and east of the metro.

Tomorrow, storm chances will tend to focus across the Arizona
Strip, where additional locally heavy rainfall is possible with a
tendency for storm training. Elsewhere, drier air will begin to
work in from the west and limit storm development north and west
of Arizona.

Drier air will continue to progressively invade the region Monday
and Tuesday, with storm chances becoming confined to the eastern
fringes of Mohave County. As the vertical profile dries out,
temperatures will begin to climb Monday and Tuesday. Heat risk
briefly climbs into the high territory across some of the lower
elevations Tuesday, though the risk is brief as heat risk drops
back down by Wednesday.

.LONG TERM...Wednesday through Saturday.

The region will remain sandwiched between West Coast/Great Basin
troughing and the monsoonal high over the New Mexico. This will
keep relatively moist and monsoonal conditions going across our
eastern zones, while western areas remain dry and breezy. A
shortwave may lift around the monsoon flow Wednesday and trigger a
brief push of moisture westward into the eastern Mojave Desert,
similar to the general pattern observed this weekend. NBM PoPs do
expand west on Wednesday and Thursday as this feature develops and
troughing to our north and west deepens. Thereafter, guidance
diverges on how to handle the western US trough, either swinging
it through the Great Basin or digging it south along the
California coast. Regardless, drier conditions will likely spread
eastward with cooler than normal temperatures expected by next
weekend.

&&

.AVIATION...For Harry Reid...South to southwest winds are expected
this afternoon and early evening with gusts over 25KT likely (80%
chance), especially around 21Z. Winds will diminish after sunset
with wind speeds dropping below 8KT after 03Z then remaining under
8KT through the night. A repeat in wind patterns is expected Sunday
with light winds in the morning become southeast midmorning before
turning south-southwest and increasing after 20Z. Winds Sunday
afternoon will not be as strong as today with gusts remaining under
25KT. No thunderstorm impacts are expected at the terminals through
the period with convection this afternoon centered over Lincoln
County through southwest Utah and northwest Arizona. Sunday
afternoon convection will develop even further east mainly in
western Arizona.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south to southwest winds are expected again this
afternoon across much of the region. Gusts 20-30KT expected this
afternoon in many locations. Another round of convection is to
develop this afternoon across Lincoln County through southwest Utah
and northwest Arizona. Any thunderstorms that develop would bring
the risk of sudden gusty winds, lightning, small hail, heavy rain,
and CIGs to 8kft-10kft. Winds as well as thunderstorm chances will
decrease tonight after sunset with dry conditions and diurnal wind
patterns expected overnight. Light winds will continue through
Sunday morning before south winds increase Sunday afternoon, though
winds on Sunday should be lighter than winds today.

&&

.FIRE WEATHER...Dry and breezy conditions continue across our
western zones with critical fire conditions expected today and
Sunday across Esmeralda and Nye Counties. Conditions will be more
moist further east with isolated thunderstorm activity in Lincoln
and Mohave Counties through the weekend. Drier air will push in
Monday and Tuesday with storm chances becoming limited to
northwest Arizona.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Outler
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.